CSN Login
Members Online: 7

You are here

Question????

nana98
Posts: 31
Joined: Apr 2006

For approximately four days now I have been having a discomfort (not really pain) in my left butt cheek which radiates down my left leg and up into my back.. I'm having difficulty putting on my clothes, driving and sitting...I can hardly get out of my car when I get to work...I'm not sure what it is or why it is.. I'm scared that something else is wrong...I'm on my sixth Folfox treatment and have 12 more to go.. I have been receiving a medication via IV for anemia and the nurse did say a side effect is sore joints, but this seems different.. Has anyone experienced this before.. Tomorrow I have a treatment and I will most likely talk with the nurse about my issue... Thanks everyone for your time..
Karen

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Karen,

I am sorry you are experiencing pain. Talking to the nurse tomorrow is a great idea. I do know that some of the blood boosting shots can cause bone pain. Hopefully, this is the reason for your discomfort. The medical team does want to know any discomfort or side effects you are experiencing, so please let your oncologist know about it tomorrow.

Hugs,

Kay

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Karen,

Did you possibly hurt your back and not know it? The pain you are describing sounds like sciatic pain. I have a herniated disk and have that type of pain all the time in different degrees. Maybe call your regular doctor too about this. There are some "movement" tests that they can do to confirm it is just your back. Have you tried heat or ice on it? Good luck and tell us what they find. It might be nothing to do with the beast. HUGS.

Lisa F.

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

I have been through 12 doses of folfox, I'm presently on aranisp for anemia ..I've also had recent back surgery for severe sciatic pain due mostly to a very degenerative back. The pain you describe sounds like sciatic pain. Mine usually starts with an aching/burnng sensatin in/around
the sacral joint, and travels down the leg and/or
into the groin area. Interesting enough, mine started with getting in/out of a particular car; when I changed the car the pain went away.
If what you are describing is nerve pain-(pressure
on a nerve from swelling) it is likely that heat will make it worse-try cold first. Also try some mild floor exercises that stretch that area, You can get a list of them from any orthopediac Doc
or Chiropractor. This coud be a separte issue from your chemo or meds. Bud

HowardJ
Posts: 484
Joined: Jan 2005

Sounds like the sciatica/herniated disk pain I had many years before cancer. It's very painful--just as you describe. They can tell with a simple MRI of the back. Physical therapy helped for me (was also going to chiropractor). Be prepared though, it can take many months to resolve.

Howard

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Karen -

This REALLY sounds like nerve pain - probably primarily sciatic nerve. It can be caused by disc problems, minor compression in the spinal column, muscle tightness in the lower back, combinations of all of the above. I wish I didn't know so much about this from a patient perspective but I do. Off and on for years I have had this pain - it can go from hideous to nothing and back again in a matter of minutes - be gone for weeks (or in the past even months) and then suddenly return in a matter of seconds without you doing anything. Finally it became more continuous than intermittent and in late April I decided that I was not going to be a Stage IV survivor and then live the rest of my life in pain. I've been seeing a doctor who is both an MD and chiropracter who specializes in pain mgmt / rehabilitative medicine. I was hugely skeptical but physical therapy and chiropractic have helped tremendously. It takes a while though. I had 36 treatments - took a break for several weeks and now am having a few weeks of treatments as I started slipping backwards a bit and I am determined to get rid of this pain. The exercise program he gave me also helps - the stretches are pretty intuitive when you have this kind of pain, but at least for me knowing that a professional also recommends these relatively intuitive stretches helps me to stick with the program.

Talk to your oncologist but it is highly unlikely this is related to chemo (and in my personal experience not likely that most MD's - oncologists, internists, GP's or arthritis docs will really understand what you mean when you talk about this kind of nerve pain.) My big regret is just assuming no doctor would really help and so I stopped looking - don't wait until you are desperate - there are pain mgmt guys out there and if you can find one who combines that with chiropractic manipulation it will probably help hugely.

Betsy (off my soapbox now, but I am so mad at myself for not taking action sooner!)

jams67's picture
jams67
Posts: 927
Joined: May 2006

I had this same pain, and physical therapy really helped. Look on line for exercises for sciatic pain. If you can get the trunk of your body strong then you can avoid many of these problems from reoccuring. My biggest setback is not continuing the exercises through chemo. It is not an easy assignment. The shots you are taking can also cause joint pain as you described but check with your doc. Good Luck. jams

Subscribe to Comments for "Question????"